Alert archive / Wisconsin / Frost Advisories in 2020

Frost Advisory 8, NWS La Crosse, WI

September 17, 20206 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at Sep 17, 2020, 11:15 AM CDT for 6 counties in Wisconsin. It took effect at Sep 18, 2020, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2020, 11:15 AM CDT (16:15 UTC)
In effect from
Sep 18, 2020, 1:00 AM CDT
Expired
Sep 18, 2020, 8:00 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WWUS73 KARX 171615
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1115 AM CDT Thu Sep 17 2020

WIZ017-029-034-042>044-180015-
/O.NEW.KARX.FR.Y.0008.200918T0600Z-200918T1300Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
1115 AM CDT Thu Sep 17 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

* WHAT...Temperatures in the low 30s will result in frost 
  formation.

* WHERE...Taylor, Clark, Jackson, Monroe, Juneau and Adams 
  Counties.

* WHEN...From 1 AM to 8 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

DAS
3 follow-up statements
261 
WWUS73 KARX 172319
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
619 PM CDT Thu Sep 17 2020

WIZ017-029-034-042>044-181300-
/O.CON.KARX.FR.Y.0008.200918T0600Z-200918T1300Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
619 PM CDT Thu Sep 17 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* WHAT...Temperatures in the low 30s will result in frost 
  formation.

* WHERE...Taylor, Clark, Jackson, Monroe, Juneau and Adams 
  Counties.

* WHEN...From 1 AM to 8 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Zapotocny
085 
WWUS73 KARX 180822
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
322 AM CDT Fri Sep 18 2020

WIZ017-029-034-042>044-181300-
/O.CON.KARX.FR.Y.0008.000000T0000Z-200918T1300Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
322 AM CDT Fri Sep 18 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures early this morning will range from the upper
  20s to mid-30s in Clark and Taylor counties, and range from the
  mid-30s to mid-40s elsewhere. Widespread frost is expected in
  Clark and Taylor counties and areas of frost is expected across
  the rest of central Wisconsin.

* WHERE...Monroe, Juneau, Adams, Jackson, Clark and Taylor 
  Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Boyne
961 
WWUS73 KARX 181255
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
755 AM CDT Fri Sep 18 2020

WIZ017-029-034-042>044-181400-
/O.EXP.KARX.FR.Y.0008.000000T0000Z-200918T1300Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
755 AM CDT Fri Sep 18 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures will continue to increase this morning. As a result,
the Frost Advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Sep 17, 6:23 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Sep 17, 6:23 AM CDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
623 AM CDT Thu Sep 17 2020

.SHORT TERM...(Today and tonight)
Issued at 251 AM CDT Thu Sep 17 2020

At 2 AM, skies were mainly clear across the Upper Mississippi
River valley. Some valley fog was developing in the Wisconsin
River Valley. The visibility at Boscobel had fallen to
2.5 miles.  Temperatures ranged from 38F at Black River Falls to
54F at La Crosse.

For today, both the HRRR and RAP are indicating that the smoke
from the western US fires will move back over the area. The
highest concentrations will be along and south of Interstate 90.
This smoke will be aloft, so there will be no impacts to our air
quality. High temperatures will range from the upper 50s to upper
60s.

For tonight, the smoke will gradually shift south out of the
area. In addition to the smoke, a band of mid clouds will move
across central and north-central Wisconsin. While these clouds
will slow the cooling some, they will be transitory and skies
should clear out well before sunrise. Due to this, kept the frost
in the forecast for areas along and north of Interstate 94
corridor. Like yesterday, it still looks like a Frost Advisory
will be needed for tonight. Low temperatures will be in the 30s in
north-central Wisconsin and in the lower to mid-30s elsewhere.

.LONG TERM...(Friday through Wednesday)
Issued at 251 AM CDT Thu Sep 17 2020

Friday night looks to be another night in which areas of frost
will develop along and north of the Interstate 94 corridor.

Northwest flow aloft will continue to provide below-normal
temperatures through Saturday and then a ridge of high pressure
will build across the area. High temperatures will range from the
upper 50s to mid-60s on Friday and Saturday, be in the mid and
upper 60s on Sunday, and in the 70s for the remainder of the
period.

Overall, it looks dry through the much of the time period. The
only rain chances at this time look to be maybe on Wednesday, but
even then confidence is very low that it will even rain on that
day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 623 AM CDT Thu Sep 17 2020

VFR conditions are expected through the TAF period.

High pressure will continue to keep the area dry, with mostly
sunny skies, though a few VFR clouds may sneak into KRST this
morning from the northwest. Smoke aloft should work back into the
area from the west this morning into early afternoon, though this
should not impact surface visibility. Winds will be around 5-10
kts out of the north. Overnight, there may be a few VFR clouds
that develop, especially toward KRST, with light northerly winds
becoming more easterly by Friday morning as high pressure drifts
eastward.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Frost Advisory until 8 AM CDT this morning for WIZ017.

MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Lee
Hazardous weather outlook, Sep 17, 2:54 AM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
254 AM CDT Thu Sep 17 2020

WIZ017-029-034-042>044-181100-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
254 AM CDT Thu Sep 17 2020

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...Today and Tonight

Areas of frost will be possible tonight, mainly along and north
of the Interstate 94 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas of frost will be possible Friday night, mainly along and
north of the Interstate 94 corridor.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-181100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
254 AM CDT Thu Sep 17 2020

This Hazardous Weather Outlook is for portions of north central
and northeast Iowa...southeast Minnesota...southwest and west
central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

Nearby

Frost Advisories in Wisconsin, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.